Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Linear sofic groups and algebras


Authors: Goulnara Arzhantseva and Liviu Păunescu
Journal: Trans. Amer. Math. Soc. 369 (2017), 2285-2310
MSC (2010): Primary 20E26, 20C07, 16N99, 03C20, 20F70
DOI: https://doi.org/10.1090/tran/6706
Published electronically: April 8, 2016
MathSciNet review: 3592512
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce and systematically study linear sofic groups and linear sofic algebras. This generalizes amenable and LEF groups and algebras. We prove that a group is linear sofic if and only if its group algebra is linear sofic. We show that linear soficity for groups is a priori weaker than soficity but stronger than weak soficity. We also provide an alternative proof of a result of Elek and Szabó which states that sofic groups satisfy Kaplansky's direct finiteness conjecture.


References [Enhancements On Off] (What's this?)

  • [B08] Laurent Bartholdi, On amenability of group algebras. I, Israel J. Math. 168 (2008), 153-165. MR 2448055 (2010a:43001), https://doi.org/10.1007/s11856-008-1061-7
  • [CaPă12] Valerio Capraro and Liviu Păunescu, Product between ultrafilters and applications to Connes' embedding problem, J. Operator Theory 68 (2012), no. 1, 165-172. MR 2966039
  • [CS09] T. G. Ceccherini-Silberstein and A. Y. Samet-Vaillant, Asymptotic invariants of finitely generated algebras. A generalization of Gromov's quasi-isometric viewpoint, J. Math. Sci. (N. Y.) 156 (2009), no. 1, 56-108. Functional analysis. MR 2760313 (2012d:16069), https://doi.org/10.1007/s10958-008-9257-2
  • [Cor11] Yves Cornulier, A sofic group away from amenable groups, Math. Ann. 350 (2011), no. 2, 269-275. MR 2794910 (2012f:20090), https://doi.org/10.1007/s00208-010-0557-8
  • [Del78] Ph. Delsarte, Bilinear forms over a finite field, with applications to coding theory, J. Combin. Theory Ser. A 25 (1978), no. 3, 226-241. MR 514618 (80a:94040), https://doi.org/10.1016/0097-3165(78)90015-8
  • [El03] Gábor Elek, The amenability of affine algebras, J. Algebra 264 (2003), no. 2, 469-478. MR 1981416 (2004d:16043), https://doi.org/10.1016/S0021-8693(03)00163-7
  • [El05] Gábor Elek, On algebras that have almost finite dimensional representations, J. Algebra Appl. 4 (2005), no. 2, 179-186. MR 2139264 (2006a:16038), https://doi.org/10.1142/S0219498805001046
  • [ElSz04] Gábor Elek and Endre Szabó, Sofic groups and direct finiteness, J. Algebra 280 (2004), no. 2, 426-434. MR 2089244 (2005d:16041), https://doi.org/10.1016/j.jalgebra.2004.06.023
  • [ElSz06] Gábor Elek and Endre Szabó, On sofic groups, J. Group Theory 9 (2006), no. 2, 161-171. MR 2220572 (2007a:20037), https://doi.org/10.1515/JGT.2006.011
  • [FaSh09] I. Farah and S. Shelah, A dichotomy for the number of ultrafilters, (2009), ARXIV:0912.0406.
  • [Gab85] È. M. Gabidulin, Theory of codes with maximum rank distance, Problemy Peredachi Informatsii 21 (1985), no. 1, 3-16 (Russian). MR 791529 (87f:94036)
  • [GlRi08] Lev Glebsky and Luis Manuel Rivera, Sofic groups and profinite topology on free groups, J. Algebra 320 (2008), no. 9, 3512-3518. MR 2455513 (2009j:20054), https://doi.org/10.1016/j.jalgebra.2008.08.008
  • [GlRi09] Lev Glebsky and Luis Manuel Rivera, On low rank perturbations of complex matrices and some discrete metric spaces, Electron. J. Linear Algebra 18 (2009), 302-316. MR 2519917 (2010h:15003), https://doi.org/10.13001/1081-3810.1315
  • [Gr99] M. Gromov, Endomorphisms of symbolic algebraic varieties, J. Eur. Math. Soc. (JEMS) 1 (1999), no. 2, 109-197. MR 1694588 (2000f:14003), https://doi.org/10.1007/PL00011162
  • [Gr08] Misha Gromov, Entropy and isoperimetry for linear and non-linear group actions, Groups Geom. Dyn. 2 (2008), no. 4, 499-593. MR 2442946 (2010h:37011), https://doi.org/10.4171/GGD/48
  • [Hua45] Loo-Keng Hua, Geometries of matrices. I. Generalizations of von Staudt's theorem, Trans. Amer. Math. Soc. 57 (1945), 441-481. MR 0012679 (7,58b)
  • [IiIwa09] Kei-ichiro Iima and Ryo Iwamatsu, On the Jordan decomposition of tensored matrices of Jordan canonical forms, Math. J. Okayama Univ. 51 (2009), 133-148. MR 2482411 (2010d:13023)
  • [La07] T. Y. Lam, Exercises in modules and rings, Problem Books in Mathematics, Springer, New York, 2007. MR 2278849 (2007h:16001)
  • [Lu11] Martino Lupini, Logic for metric structures and the number of universal sofic and hyperlinear groups, Proc. Amer. Math. Soc. 142 (2014), no. 10, 3635-3648. MR 3238439, https://doi.org/10.1090/S0002-9939-2014-12089-2
  • [Ma40] A. Malcev, On isomorphic matrix representations of infinite groups, Rec. Math. [Mat. Sbornik] N.S. 8 (50) (1940), 405-422 (Russian, with English summary). MR 0003420 (2,216d)
  • [MaVl] A. Martsinkovsky and A. Vlassov, The representation rings of $ k[x]$, preprint, http://www.math.neu.edu/$ \sim $martsinkovsky/GreenExcerpt.pdf.
  • [Oz09] N. Ozawa, Hyperlinearity, sofic groups and applications to group theory, (2009), http://www.kurims.kyoto-u.ac.jp/$ \sim $narutaka/notes/NoteSofic.pdf.
  • [Pe08] Vladimir G. Pestov, Hyperlinear and sofic groups: a brief guide, Bull. Symbolic Logic 14 (2008), no. 4, 449-480. MR 2460675 (2009k:20103), https://doi.org/10.2178/bsl/1231081461
  • [PeKw09] V. Pestov and A. Kwiatkowska, An introduction to hyperlinear and sofic groups, (2009), ARXIV:0911.4266.
  • [Ră08] Florin Rădulescu, The von Neumann algebra of the non-residually finite Baumslag group $ \langle a,b\vert ab^3a^{-1}=b^2\rangle $ embeds into $ R^\omega $, Hot topics in operator theory, Theta Ser. Adv. Math., vol. 9, Theta, Bucharest, 2008, pp. 173-185. MR 2436761 (2009k:46110)
  • [S00] A. Y. Samet-Vaillant, $ C^*$-algebras, Gelfand-Kirillov dimension, and Følner sets, J. Funct. Anal. 171 (2000), no. 2, 346-365. MR 1745631 (2001g:46131), https://doi.org/10.1006/jfan.1999.3525
  • [S06] Peter Šemrl, Maps on matrix and operator algebras, Jahresber. Deutsch. Math.-Verein. 108 (2006), no. 2, 91-103. MR 2248755 (2007e:47056)
  • [T10] Simon Thomas, On the number of universal sofic groups, Proc. Amer. Math. Soc. 138 (2010), no. 7, 2585-2590. MR 2607888 (2011c:20084), https://doi.org/10.1090/S0002-9939-10-10280-9
  • [Wan96] Zhe-Xian Wan, Geometry of matrices, World Scientific Publishing Co., Inc., River Edge, NJ, 1996. In memory of Professor L. K. Hua (1910-1985). MR 1409610 (98a:51001)
  • [Wa76] Simon Wassermann, On tensor products of certain group $ C^{\ast } $-algebras, J. Functional Analysis 23 (1976), no. 3, 239-254. MR 0425628 (54 #13582)
  • [W00] Benjamin Weiss, Sofic groups and dynamical systems, Sankhyā Ser. A 62 (2000), no. 3, 350-359. Ergodic theory and harmonic analysis (Mumbai, 1999). MR 1803462 (2001j:37022)
  • [Zi02] Milos Ziman, On finite approximations of groups and algebras, Illinois J. Math. 46 (2002), no. 3, 837-839. MR 1951243 (2004a:20008)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 20E26, 20C07, 16N99, 03C20, 20F70

Retrieve articles in all journals with MSC (2010): 20E26, 20C07, 16N99, 03C20, 20F70


Additional Information

Goulnara Arzhantseva
Affiliation: Fakultät für Mathematik, Universität Wien, Oskar-Morgenstern-Platz 1, 1090 Wien, Austria
Email: goulnara.arzhantseva@univie.ac.at

Liviu Păunescu
Affiliation: Fakultät für Mathematik, Universität Wien, Oskar-Morgenstern-Platz 1, 1090 Wien, Austria – and – Institute of Mathematics of the Romanian Academy (on leave), 21 Calea Grivitei Street, 010702 Bucharest, Romania
Email: liviu.paunescu@imar.ro

DOI: https://doi.org/10.1090/tran/6706
Keywords: Sofic groups, metric ultraproduct, linear groups, Kaplansky's direct finiteness conjecture.
Received by editor(s): May 9, 2014
Received by editor(s) in revised form: March 22, 2015
Published electronically: April 8, 2016
Additional Notes: The first author was supported in part by the ERC grant ANALYTIC no. 259527, and by the Swiss NSF, under Sinergia grant CRSI22-130435
The second author was supported by the Swiss NSF, under Sinergia grant CRSI22-130435.
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society